Alert archive / Iowa / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 30, 2018, 7:42 PM CDT for Black Hawk County, Grundy County, Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2018, 7:42 PM CDT (00:42 UTC)
- Expired
- Jul 1, 2018, 1:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Black Hawk County, IA, Grundy County, IA
The radar
The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 8:20 PM CDT | FLASH FLOOD | Waterloo, IA | KWWL REPORTS FLASH FLOODING ALONG 4TH STREET IN DOWNTOWN WATERLOO. |
| Jun 30, 11:12 PM CDT | HEAVY RAIN 2.05 | 1 Ne Waterloo, IA | KWWL REPORTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3950 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted.
191
WGUS53 KDMX 010042
FFWDMX
IAC013-075-010645-
/O.NEW.KDMX.FF.W.0019.180701T0042Z-180701T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
742 PM CDT SAT JUN 30 2018
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Black Hawk County in northeastern Iowa...
Grundy County in central Iowa...
* Until 145 AM CDT Sunday.
* At 742 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen across Grundy and western Blackhawk Counties. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Waterloo, Cedar Falls, Grundy Center, Evansdale, Jesup, La Porte
City, Hudson, Reinbeck, Dike, Elk Run Heights, Crossroads Mall,
Waterloo Municipal Airport, Uni-Dome And McLeod Center, Janesville,
Washburn, Dunkerton, Raymond, Gilbertville, Wellsburg and Holland.
Additional rainfall amounts of 1 to 3 inches 0are possible in the
warned area.
This includes Interstate 380 between mile markers 56 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4230 9207 4229 9300 4247 9300 4247 9303
4256 9302 4256 9256 4264 9255 4264 9208
4247 9208 4247 9206
$$
MF1 follow-up statement
657
WGUS73 KDMX 010409
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1109 PM CDT SAT JUN 30 2018
IAC013-075-010645-
/O.CON.KDMX.FF.W.0019.000000T0000Z-180701T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-Grundy IA-
1109 PM CDT SAT JUN 30 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
BLACK HAWK AND GRUNDY COUNTIES...
At 1108 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen with additional light to moderate rain continuing.
Scattered flash flooding is occurring.
Some locations that will experience flooding include...
Waterloo, Cedar Falls, Grundy Center, Evansdale, Jesup, La Porte
City, Hudson, Reinbeck, Dike, Elk Run Heights, Crossroads Mall,
Waterloo Municipal Airport, Uni-Dome And McLeod Center, Janesville,
Washburn, Dunkerton, Raymond, Gilbertville, Wellsburg and Holland.
Additional rainfall amounts of up to two inches are possible in the
warned area.
This includes Interstate 380 between mile markers 56 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4230 9207 4229 9300 4247 9300 4247 9303
4256 9302 4256 9256 4264 9255 4264 9208
4247 9208 4247 9206
$$
MFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 6:40 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 30, 6:40 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 640 PM CDT Sat Jun 30 2018 .DISCUSSION.../Tonight through Saturday/ Issued at 340 PM CDT Sat Jun 30 2018 Main concern is the next 18 hours as a boundary and decent shortwave pass through the state. Currently, convection is developing near the surface front in northern Iowa. Strong instability exists in the warm sector with MUCapes of 4000-5000 j/kg and Downdraft Capes of 1300-1500. Severe convection is expected for the next several hours with damaging winds and large hail the main threat. While a tornado threat does exist, inflow would need to back more substantially to make this more of a concern. None the less, a brief spinup remains a possibility given the impressive Cape values. Heavy rain become the primary threat with time and this aspect will be covered in the hydro section below. While the frontal convection continues to eventually press south and east tonight, there will be some decrease in coverage and intensity by late evening. However, the main shortwave will arrive toward daybreak with increased dynamic forcing in the mid levels across the northern half of the state. This should reinvigorate convection overnight with another round of heavy rainfall. Location of this heavy rain will be difficult to pinpoint as CAMs vary considerably in placement given the previous convection from the evening. However, the strong forcing be sufficient to produce convection behind the surface boundary where flow above the surface will still be supplying plenty of moisture. Therefore, have continued high pops through the night. System will pass across the state on Sunday with any remaining convection confined to the far eastern portions of the state by late morning. Otherwise, cooler and drier air will make conditions much more comfortable than the past couple of days. Beyond this timeframe, the east coast ridge will retrograde across the United States during the upcoming week. Iowa will be on the extreme south of the westerlies with temperatures generally above normal and some threat for convection, although the bulk of it should remain just north of the state. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 637 PM CDT Sat Jun 30 2018 Thunderstorms should be widespread in coverage through the night across Iowa except the southeast corner. Will keep thunder in TAFs through the night ranging from VCTS to actual T in TAF. Storms should end Sunday morning followed by a MVFR ceiling for a few hours then VFR after 18z. && .HYDROLOGY... Issued at 340 PM CDT Sat Jun 30 2018 Major concern for the night will be the threat of heavy rainfall. Plenty of moisture is available with PWATS approaching 2" in many locations near the boundary. The will be ample moisture transport and inflow as upper system works across the Plains and toward the state by Sunday morning. Several rounds of convection can be expected in portions of northern into central and western Iowa through 12Z on Sunday. Deep warm cloud layers will also promote efficiency along with good but not overwhelming updrafts. The WPC moderate risk outlook is good although some concern that recent models QPF has sifted slightly SE. Overall rainfall of 1 to 3 inches seems reasonable along with isolated locations possibly up to 5-6 inches. The recent rainfall, moist soils and river/streams running at or near capacity all indicate a strong potential for flash flooding along with renewed and/or aggravated river flooding. Have continued the flash flood watch and even expanded to the southeast some to incorporate the new model guidance. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for IAZ004>007-015>017- 023>026-033>037-044>048-057>060-070>073-081-082. Heat Advisory until 7 PM CDT this evening for IAZ027-028-037>039- 048>050-059>062-072>075-083>086-094>097. && DISCUSSION...Cogil AVIATION...Johnson HYDROLOGY...Cogil
Hazardous weather outlook, Jun 30, 4:09 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 409 PM CDT Sat Jun 30 2018 IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073-081- 082-012115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas- Polk-Cass-Adair-Madison-Warren-Adams-Union- 409 PM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight There is a Moderate Risk of excessive rainfall with heavy rains and flash flooding possible. A Flash Flood Watch is in effect. There is also an Enhanced Risk of severe weather this evening into tonight. Large hail and damaging winds will be the primary threats, but an isolated tornado cannot be ruled out. Minor to moderate river flooding will also continue along parts of the Des Moines River Basin. Expected heavy rains may produce additional flooding or exacerbate ongoing flooding. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Intermittent chances for thunderstorms linger Sunday morning and continue off and on infrequently through the work week. The severe weather potential is low at this time. Flood Warnings are expected to continue for portions of the Des Moines River Basin into next week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters may be needed for severe weather and flash flooding later this afternoon and tonight. IAZ027-028-038-039-049-050-061-062-074-075-083>086-092>097-012115- Butler-Bremer-Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek- Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 409 PM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are likely tonight. Some may be severe with locally heavy rains. Large hail and damaging winds would be the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Intermittent chances for thunderstorms linger Sunday and continue off and on infrequently through the work week. The severe weather potential is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight.
In the hours before
Local storm report, Jun 30, 4:05 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG EAGLE GROVE 42.67N 93.90W
06/30/2018 WRIGHT IA TRAINED SPOTTER
TREE DAMAGE AND ONE POWER LINE DOWN OUTSIDE
OF TOWN.
&&Local storm report, Jun 30, 5:27 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
527 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 1 E CLEAR LAKE 43.13N 93.35W
06/30/2018 E1.50 INCH CERRO GORDO IA PUBLIC
VIA SOCIAL MEDIA REPORT.
&&
AKLocal storm report, Jun 30, 6:33 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 NNW ANKENY 41.76N 93.62W
06/30/2018 E1.00 INCH POLK IA PUBLIC
VIA SOCIAL MEDIA PICTURE.
&&
AKLocal storm report, Jun 30, 7:00 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND GST MINBURN 41.76N 94.03W
06/30/2018 E60 MPH DALLAS IA FIRE DEPT/RESCUE
&&
AKLocal storm report, Jun 30, 7:01 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG 1 N ADEL 41.62N 94.03W
06/30/2018 DALLAS IA FIRE DEPT/RESCUE
MINOR DAMAGE TO TREES AND POWER
TRANSFORMERS.
&&
AKLocal storm report, Jun 30, 7:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 2 S CRESTON 41.04N 94.37W
06/30/2018 E1.00 INCH UNION IA EMERGENCY MNGR
&&
AKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:03 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 57 min |
| Jun 30, 7:05 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 40 min |
| Jun 30, 7:24 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 36 min |
| Jun 30, 7:33 PM CDT | Flash Flood Warning | DMX | Polk, Story | 6 hr |
| Jun 30, 7:54 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 35 min |
| Jun 30, 8:02 PM CDT | Flash Flood Warning | DMX | Polk | 6 hr |
| Jun 30, 8:14 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 46 min |
| Jun 30, 8:16 PM CDT | Flash Flood Warning | DMX | Dallas, Polk | 6 hr |
| Jun 30, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie, Madison | 30 min |
| Jun 30, 8:50 PM CDT | River Flood Warning | DMX | Polk | 36 hr |
| Jun 30, 9:04 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 41 min |
| Jun 30, 9:08 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Boone, Dallas, Greene, Guthrie, Madison | 28 min |
| Jun 30, 9:11 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Marion, Polk, Warren | 34 min |
| Jun 30, 9:12 PM CDT | River Flood Warning | DMX | Polk | 15 hr |
| Jun 30, 9:23 PM CDT | River Flood Warning | DMX | Dallas, Polk | 16 hr |
| Jun 30, 9:37 PM CDT | River Flood Warning | DMX | Black Hawk | 7 days |
| Jun 30, 9:37 PM CDT | River Flood Warning | DMX | Polk | 9 days |
| Jun 30, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Polk, Warren | 47 min |
| Jun 30, 10:12 PM CDT | Flash Flood Warning | DMX | Jasper | 6 hr |
| Jun 30, 10:47 PM CDT | River Flood Watch | DMX | Boone, Hamilton, Webster | 4 hr |
| Jun 30, 10:47 PM CDT | River Flood Watch | DMX | Black Hawk | 3 days |
| Jun 30, 10:47 PM CDT | River Flood Watch | DMX | Polk, Story | 7 hr |
| Jun 30, 10:47 PM CDT | River Flood Watch | DMX | Jasper, Marion, Polk | 7 hr |
| Jun 30, 10:47 PM CDT | River Flood Watch | DMX | Story | 10 hr |
| Jun 30, 11:04 PM CDT | River Flood Warning | DMX | Polk | 32 hr |
| Jun 30, 11:05 PM CDT | River Flood Warning | DMX | Polk | 38 hr |
| Jun 30, 11:05 PM CDT | River Flood Warning | DMX | Polk | 11 hr |
| Jul 1, 1:21 AM CDT | Flash Flood Warning | DMX | Dallas, Jasper, Polk, Story | 8 hr |
| Jul 1, 1:36 AM CDT | Areal Flood Warning | DMX | Black Hawk, Bremer, Butler, Grundy, Hardin | 9 hr |
| Jul 1, 2:34 AM CDT | River Flood Warning | DMX | Boone, Hamilton, Webster | 41 hr |
| Jul 1, 4:30 AM CDT | River Flood Warning | DMX | Wright | 4 days |
| Jul 1, 4:30 AM CDT | River Flood Warning | DMX | Black Hawk | 70 hr |
| Jul 1, 4:30 AM CDT | River Flood Warning | DMX | Polk | 47 hr |
| Jul 1, 4:30 AM CDT | River Flood Warning | DMX | Dallas, Greene | 5 days |
| Jul 1, 5:51 AM CDT | River Flood Warning | DMX | Jasper, Marion, Polk | 40 hr |
| Jul 1, 9:08 AM CDT | Areal Flood Warning | DMX | Dallas, Jasper, Polk, Story | 12 hr |
Nearby
Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.